This Popular OTC Medication Can Cause "Deadly" Complications, Study Warns
Plus, the one thing you're doing that puts you at higher risk.
You might already be aware that the popular over-the-counter (OTC) drug Tylenol has been linked with a staggering number of hospitalizations and deaths. But just as popular—and less known for its risk of complications—is another OTC drug you most likely have in your medicine cabinet right now. Experts warn that this extremely common medication can trigger "deadly" side effects, including some that affect the gastrointestinal system and heart. Read on to learn how this popular medication could be putting you in danger—and which one factor raises your risk.
This particular OTC drug is extremely common.
All medications—including those offered over the counter—can come with potential side effects. However, this particular medication presents an especially notable threat to the public due to its uncommonly widespread use. According to a 2005 study in the American Gastroenterological Association (AGA) journal Clinical Gastroenterology and Hepatology, over 30 million people take this type of medication every day in prescription and OTC form. While each individual is at low risk of developing serious side effects, the drug's popularity translates into a staggering number of hospitalizations and deaths.
READ THIS NEXT: This Popular OTC Drug Can Easily Cause "Severe Damage" Doctor Warns.
It is known to cause "deadly" complications, the study warns.
Non-steroidal anti-inflammatory drugs (NSAIDs) such as aspirin, ibuprofen, and naproxen, can come with "deadly" complications, the CGH study warns. These are commonly used to treat pain, decrease inflammation, lower fevers, and prevent blood clots.
"We have always known that NSAIDs can cause potentially deadly stomach complications, but the extent of the impact on the small intestine was largely unknown until now," said David Graham, MD, the study's lead author, via press release. "The introduction of video capsule endoscopy gave us an opportunity to examine the small intestine and learn that NSAIDs can cause severe damage to this organ."
Altogether, long-term NSAID use is believed to cause nearly 103,000 hospitalizations and 16,500 deaths each year, the study authors report. Graham and his team put these statistics in stark relief by noting that more people in the U.S. die each year from complications of NSAID-use than from AIDS and cervical cancer combined.
You may be at heightened risk if you take NSAIDs for this long.
The research team behind the study notes that those who take NSAIDs over prolonged periods of time are the most likely to develop adverse effects. "Chronic users of non-steroidal anti-inflammatory drugs (NSAIDs) have an increased risk of bleeding and visible damage to their small intestine," the study's press release states.
The researchers analyzed the health data of 43 patients, and found that 71 percent of subjects who took NSAIDs for more than 90 days "had visible injury to their small intestine," ranging from "small erosions to severe ulcers."
Many of the subjects with visible injuries reported experiencing symptoms of indigestion—a condition that's commonly dismissed as a temporary unpleasantry. However, Graham warns that it's important to follow up on any such symptoms when NSAIDs are involved. "Diseases of the small intestine contribute significantly to ill-health and often go undetected or misdiagnosed," he said. "We hope further studies will determine the clinical significance of our findings which show that extensive NSAID-related damage to the small intestine occurs more frequently than previously reported."
For more health news sent directly to your inbox, sign up for our daily newsletter.
NSAIDs may also cause these other complications.
While gastrointestinal complications seem to be the most common adverse effects of NSAIDs, these drugs are also known to cause kidney damage and high blood pressure in some patients. Experts from Harvard Health Publishing add that "there is a growing body of evidence that NSAIDs may increase the risk of harmful cardiovascular events including heart attack, stroke, heart failure, and atrial fibrillation." Harvard experts note that the risk of a cardiovascular event is "extremely small" when the course of treatment lasts for less than one month. However, people taking higher doses for longer durations are more likely to experience heart attack or stroke.
Speak with your doctor if you have taken NSAIDs over a prolonged period of time, especially if you are displaying gastrointestinal or cardiological symptoms.
READ THIS NEXT: Storing Your Medication Here Can Increase Side Effects, Study Finds.